A Question of Health

Can you really prevent colds by dressing up warm? And why does air conditioning make my nose run?
Click to follow
Indy Lifestyle Online

Out in the cold

Out in the cold

Q. Like many parents, as the weather gets colder, I am having trouble getting my children to wear suitable clothing. Am I right in believing that not wearing coats, jumpers, and so on in cold weather makes you more prone to colds and flu?

A. This is a question I've been thinking about for many years, so I'm delighted that someone has finally asked it. Colds and flu are caused by viruses. These viruses are carried by people (and animals) and transmitted from person to person by physical contact, coughing, sneezing, kissing and sharing the necessities of daily life. So the most reliable way of not catching colds and flu is to avoid contact with other people, particularly people who have these illnesses. Believe it or not, washing your hands reduces your chances of getting colds and flu, by removing viruses that you have picked up by touching infected people and things. I am not aware of any scientific evidence that if your children do not wear coats and jumpers, they are more likely to catch colds and flu.

Sick building syndrome

Q. I find that I'm becoming increasingly sensitive to air-conditioning systems. Today was a typical example of the problem - up to London (on an air-conditioned train), an all-day training session (in an air-conditioned room) and back on the train to get home again. It usually starts with a tickling and irritated nose, which then starts to run, and I sneeze. By the end of the day, I will usually have a tight chest and headache. When I escape the air-conditioned environment, the symptoms ease. I do this as often as possible, and I drink lots of water, but as a consultant and trainer, this problem has the potential to damage my work and my health. Can you tell me what might be causing it, and what preventive and remedial measures I might be able to take? It really can make my day completely miserable.

A. It sounds like you are suffering from sick building syndrome (SBS). This was first described about 40 years ago. The typical symptoms are irritations of the eye, nose or throat, skin rashes and sensitivity, headaches and respiratory symptoms such as wheezing and hoarseness. A lot of research has been done into SBS, but it remains a mysterious illness without a simple explanation. Possible causes include chemical pollutants (both inside and outside buildings), micro-organisms in air-conditioning systems, abnormal humidity levels, and inadequate ventilation. The simplest solution is to increase the flow of air in the rooms where you spend your time. In air-conditioned trains, this is probably impossible, and I would be surprised if you make much progress by trying to discuss the problem with the train companies. You may be able to arrange to work in rooms that have natural ventilation, or even open the windows (if this is possible) in air-conditioned rooms. Perfumed room deodorants and air fresheners affect some people, so avoid these if you can. Because you suffer symptoms in different environments, your problem is particularly difficult. For people who get SBS symptoms in only one place, such as their office, it's worth talking to the local department of environmental health to see if there is a particular problem in that building's ventilation system.

About the size of it

Q. My 18-year-old son is concerned that his penis is too small, and it is a real issue. It is the width rather than the length that concerns him. As this is an issue that probably bothers a number of young men, I wonder if you can give some advice. Via the internet, he bought some herbal pills (VigRX) that guarantee growth and no side effects. As we don't know exactly how these pills work, I am concerned there may be longer-term effects - perhaps an inability to gain or maintain an erection, or the penis will grow to a size he will not want. I know you cannot endorse a particular product, but can you advise on how these pills work; whether there is any likelihood of an elongated penis not functioning properly later in life; whether or not the medical profession would recommend, in principle, the use of these herbal products for this; and, finally, whether there is a product you can recommend to increase the girth of his penis.

A. I apologise for returning to this subject again (we discussed it in July), but it clearly worries many men. The internet is awash with products to increase the length, girth and hardness of erect penises. My quick Google search using the words "penis", "size" and "herbal" turned up 157,000 sites. Some even offer a money-back "guarantee".

The herbal pills your son has bought, VigRX, contain a combination of herbal extracts, including hawthorn berry, ginseng and cuscuta seed extract. The manufacturer, Albion Medical, seems to be a Canadian company that has links to other companies in Colorado and the Bahamas. I have studied the literature on VigRX produced by Albion Medical, and I have not seen any reliable scientific evidence that it works. Anyone who buys it, in my opinion, is simply wasting their money. Your son's anxiety about the size of his penis is a psychological problem that affects most men at some time in their lives. I wish I could even reassure him by saying that VigRX will do no harm, but because it is marketed by a company that does not appear to have any reputable scientific or medical credentials, no such reassurance is possible. In small print at the bottom of their website, Albion Medical even admits this: "These statements have not been evaluated by the Food and Drug Administration. This product is not intended to diagnose, treat, cure, or prevent any disease."

Have your say: readers write

SG of London thinks that a laboratory is not the best place to have monitoring blood tests:

KC's response about regular blood tests for methotrexate is based on the false understanding that "monitoring" is something the hospital does to a passive patient, comprising blood tests alone. Since methotrexate may have profound effects on any system within the body, a patient must have the opportunity to report these to the prescribing doctor at short notice. No other doctor will do, as only prescribing doctors are entitled to "allow" the patient to stop taking the drug in emergency. In the absence of regular one-to-one meetings with the prescribing doctor, the wisdom of taking methotrexate seems deeply questionable to me.

PW of Aberdeen thinks he knows why he has geographical tongue:

I was interested to read about the affliction "geographical tongue" (so called because the patches on the affected tongue change their location). I have had this for more than 15 years. An early visit to my GP suggested that it was thrush-related, but the drugs didn't work. A subsequent visit to a "specialist" at the hospital offered that the condition was stress-related and would "go away" given time. Well, 15 years is a reasonable period of time to wait for the healing to begin, but it hasn't. My suspicion is that the cause can be traced back to amorous pursuits when younger. The severity of my condition waxes and wanes, and is currently at the high end of discomfort.

Send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail health@independent.co.uk.

Comments